View Full Version : focalin and hair loss


willti
10-07-07, 07:20 PM
Anyone else have hair loss? Mine happened after only 3 weeks on the drug. If anyone did - did you try something else with success?

lars
10-07-07, 07:58 PM
That's interesting. How can you be for certain that it's the medication?

I've heard of that happening to addicts who abuse stimulants at high doses chronically for long periods of time (years), but I've never heard of it happening to anyone after short term exposure to stimulants.

Is there any history of male pattern baldness in your "family tree" that you are aware of?

jeaniebug
10-07-07, 11:22 PM
Anyone else have hair loss? Mine happened after only 3 weeks on the drug. If anyone did - did you try something else with success?
Hey, Willt,

Did you have any hair loss before the focalin? I have been doing some research on the 'brain-skin connection' and neuroimmunoendocrine circuitry. (Hey that's a big word, huh)

Anyway, stress or more specifically chronic stress has been linked to skin disorders such as eczema and also very specifcally hair loss and alopecia. Which I have.

I have several articles that were emailed to me by the author of several scientific articles, from the Trends in Immunology Journal, but they are all pdf format. If you are interested, pm me and I can attach them to an email.

That being said, however, there are many meds which can cause hair loss in some individuals. So do you really like the focalin? Could you switch to some other med and see if the hair loss stops? I don't have any specific recommendation, I take Adderall XR, but I had hair loss before starting that, and still have hair loss....

Good luck!

willti
10-30-07, 01:40 PM
I've always had very thick hair. Now one key thing is I started grad school in jan of 07. so I've read that stress induced hair loss can be 3-6 mth delay. so that coincides with my first round of exams. Just kinda funny it happened while taking the drugs. My doc is competely convinced it is stress- he put me on prozac. The hair loss has slowed down-- well kinda-- it is coming out-follicle and all which is consistent with the stress type hair loss. It's noticable to me but not by others yet. Oh I also now had amenorhea since August-- but I don't know if that is a delayed thing or not.

Wens
06-02-08, 04:59 PM
I read (http://www.addforums.com/forums/showthread.php?t=43802) that you moght suffer from hiar loss if you're using all kind of food supplements or fat burners pill often sold at the gym and very popular. If you use anything like that that might be the reason. I know there are special doctors dealing with hair loss - they test your blos your medical history and give you answers. I think that kind of dic is called Tricologist but I am not sure.

sdmike1
06-04-08, 01:43 AM
My 11 year old son with ADHD lost his hair in patches above his ears when we increased his focalin dosage last year. These areas were about the size of a 50 cent piece. The hair came out at the follicles. We reduced the dosage and the hair grew back. This actually happened several times even at the lowest dosage, so we switched medications. He's been on Stratera & Welbutrin for about 5 months now, and just 3 weeks ago suffered from hair loss AGAIN. The area was smaller and only on one side. We're not quite sure of the cause because it's happened on different medications, but it was certainly much more prevalent when on Focalin.

Good luck

jackers
06-06-08, 07:14 PM
I've experienced some significant thinning for some time now. I posted a thread about it in the bipolar section since learning that almost everything I'm taking for mood says it can cause hair loss. I didn't know that Focalin could be contributing to my thinning hair. Do you take any antidepressant meds? Almost all of them list that as a side effect.

mdr16
11-12-08, 04:05 AM
I started noticing hair loss after only a few weeks too and it's DEFINITELY the Focalin XR. I've always had ridiculously thick hair - to the point that I used to have to get it thinned out by my hair dresser every other cut just to attempt to get it under control. Two summers ago I started taking Focalin XR and noticed much more hair coming out when I showered (but didn't really mind because it saved me some hassle). I temporarily switched to Strattera for a couple months (made me nauseated beyond belief) and the extreme hair loss stopped. Anyway, I'm back on Focalin and, though my hair is still moderately thick, I'm a little worried that my follicles are just going to give up and I'll go bald at some point...
I have zero history of family baldness (even all of my grandparents have/had full heads of hair), don't take any weird supplements, and am otherwise young and healthy. Anyway, I just happened upon this site tonight while checking to see if there was a documented Focalin-hair loss link, so I guess I'll check with my Dr. about options. Thanks for the helpful posts!

Featherhead
04-08-09, 12:56 AM
A theory I've read that seems to make sense is that amphetamine speeds up the natural process by which we are constantly losing hair, causing it to be thinner at any particular time. This would explain why I'm suddenly seeing an increase in gray hair. The gray hairs have been there, but with less hair to obscure them, they're more noticeable.

BuckeyeJH
11-06-09, 04:46 PM
My 11 year old son with ADHD lost his hair in patches above his ears when we increased his focalin dosage last year. These areas were about the size of a 50 cent piece. The hair came out at the follicles. We reduced the dosage and the hair grew back. This actually happened several times even at the lowest dosage, so we switched medications. He's been on Stratera & Welbutrin for about 5 months now, and just 3 weeks ago suffered from hair loss AGAIN. The area was smaller and only on one side. We're not quite sure of the cause because it's happened on different medications, but it was certainly much more prevalent when on Focalin.

Good luck

sdmike, my 11 year old son has the same problem with Focalin. I cannot believe how identical it is! It started last year with Vyvance but he stopped taking it for summer break and the hair grew back. It did start to thin in the same spots/patches but never fell out completely. His Neuro has never heard of hair loss associated with ADD/ADHD meds. Neither has my son's Dermatologist. His grades have greatly improved with the Focalin as he is more focused but I don't want the kids at his new middle school to make fun of him because of the bald patches. Have you had any luck with other meds or has his hair improved while on the Focalin?

Does any one else have any suggestions?